Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Pittsburgh, PA

April 28, 2016Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 28, 2016, 6:00 PM EDT for Preston County, Tucker County, West Virginia. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2016, 6:00 PM EDT (22:00 UTC)
Expired
Apr 28, 2016, 6:32 PM EDT
In force
32 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 6:10 PM EDTHAIL 1.253 Sw Fellowsville, WV
Apr 28, 6:15 PM EDTHAIL 13 Sw Israel, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS51 KPBZ 282200
SVRPBZ
WVC077-093-282245-
/O.NEW.KPBZ.SV.W.0001.160428T2200Z-160428T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
600 PM EDT THU APR 28 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TUCKER COUNTY IN NORTHEASTERN WEST VIRGINIA...
  SOUTHERN PRESTON COUNTY IN NORTHEASTERN WEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 559 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAFTON...
  MOVING EAST AT 40 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME 
           POWER OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  ROWLESBURG...NEWBURG...TUNNELTON...HANNAHSVILLE...BENBUSH...ELGON...
  CATHEDRAL STATE PARK...AURORA...FELLOWSVILLE...ISRAEL...SILVER LAKE...
  LEAD MINE AND HUTTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 3922 7981 3924 7981 3925 7985 3929 7986
      3930 7989 3943 7989 3941 7948 3921 7949
      3919 7949 3915 7951
TIME...MOT...LOC 2159Z 272DEG 33KT 3935 7996 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

24
2 follow-up statements
625 
WWUS51 KPBZ 282222
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 PM EDT THU APR 28 2016

WVC077-093-282245-
/O.CON.KPBZ.SV.W.0001.000000T0000Z-160428T2245Z/
TUCKER WV-PRESTON WV-
622 PM EDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN TUCKER AND SOUTHERN PRESTON COUNTIES...

AT 622 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROWLESBURG...
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
ROWLESBURG...HANNAHSVILLE...BENBUSH...ELGON...CATHEDRAL STATE PARK...
AURORA...SILVER LAKE...LEAD MINE AND HUTTON.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 7981 3924 7981 3926 7983 3929 7983
      3934 7977 3942 7962 3941 7948 3921 7949
      3919 7949 3915 7951
TIME...MOT...LOC 2222Z 272DEG 33KT 3934 7968 

HAIL...1.00IN
WIND...60MPH
 
$$

24
631 
WWUS51 KPBZ 282232
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EDT THU APR 28 2016

WVC077-093-282242-
/O.CAN.KPBZ.SV.W.0001.000000T0000Z-160428T2245Z/
TUCKER WV-PRESTON WV-
632 PM EDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TUCKER AND
SOUTHERN PRESTON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3922 7981 3924 7981 3926 7983 3929 7983
      3934 7977 3942 7962 3941 7948 3921 7949
      3919 7949 3915 7951
TIME...MOT...LOC 2230Z 272DEG 33KT 3934 7956 

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:44 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 28, 3:44 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT THU APR 28 2016

.SYNOPSIS...
LOW PRESSURE WILL BRING RAIN TODAY INTO TOMORROW. MORE RAIN WILL
ARRIVE LATE SATURDAY INTO SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
RAIN SHOWERS WILL CONTINUE TO MOVE THROUGH THE NORTHERN 1/3 OF THE
FORECAST AREA ALONG A MID-LEVEL FRONT WITH ISENTROPIC LIFT ACROSS.
THIS HAS MET SOME RESISTANCE WITH DRY AIR NORTH OF I-80...BUT
OBSERVATIONS REVEAL THAT THE LOWER COLUMN HAS SINCE SATURATED.

SURFACE LOW PRESSURE APPROACHING FROM THE WEST WILL GENERATE
ADDITIONAL SHOWERS AND PERHAPS A FEW THUNDERSTORMS...BUT COVERAGE
SHOULD BE RELEGATED TO SOUTH OF I-70. FORCING WILL THEN BE WEAK
OVERNIGHT...AS THE CENTER OF THE LOW MOVES OVER...SO RAIN CHANCES
SHOULD BE LIMITED. DESPITE THIS...NOT EXPECTING A COMPLETELY DRY
FORECAST AS A DEEP LAYER OF NEAR SURFACE MOISTURE WILL BE
RESIDENT THROUGH EARLY FRIDAY.

TEMPERATURES HAVE VARIED GREATLY FROM NORTH TO SOUTH AS LOCATIONS
SOUTH OF I-70 HAVE PARTIAL CLEARING ALLOWING TEMPERATURES TO RISE INTO
THE MID 60S ALREADY. FURTHER NORTH AND ALONG THE EAST COOL AIR IS
POOLING UP AGAINST THE HIGHER ELEVATIONS AND WRAPPING NORTH OF
I-80. TEMPERATURES HERE WILL HAVE TROUBLE GETTING OUT OF THE MID
40S.

WHILE MUCH OF FRIDAY WILL REMAIN DRY...THE OPENING LOW PRESSURE
SYSTEM WILL OPEN UP AND PASS ALONG OUR NORTH. THIS WILL BRING
ADDITIONAL SCATTERED SHOWERS...PRIMARILY IN THE NORTHERN HALF OF
THE FORECAST AREA.
TAX

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
A FEW SHOWERS MAY LINGER IN THE EAST FRIDAY EVENING AS THE LOW AND
ITS ASSOCIATED MOISTURE/LIFT EXIT. HUNG ON TO AT LEAST SOME CLOUDS
THROUGH THE NIGHT THOUGH...AS THERE IS SOME POTENTIAL FOR
LOW LEVEL MOISTURE TO BECOME TRAPPED NEAR THE SURFACE...AND FOR
MID/HIGH CLOUDS TO START INCREASING AGAIN TOWARDS MORNING.

THE FASTER TREND IN BRINGING BACK PRECIPITATION ON SATURDAY
CONTINUES AS ISENTROPIC LIFT BEGINS SPREADING IN FROM THE
SOUTHWEST BY MIDDAY. CONTINUED THE POP INCREASE TREND OF THE
PREVIOUS SHIFT AND HAVE LIKELY VALUES CLOSE TO PITTSBURGH BY 00Z
SATURDAY. THEREAFTER...MODELS CONTINUE TO SHOW LOW PRESSURE
MOVING INTO THE CWA BY SUNDAY. THERE ARE STILL DIFFERENCES
REGARDING THE EXACT TRACK. HOWEVER...IN ANY CASE SOUTHWESTERLY
FLOW WILL BE AIDED BY A SHORTWAVE DROPPING ACROSS THE GREAT LAKES
SATURDAY NIGHT AND INTO THE OHIO VALLEY SUNDAY. THIS WILL RESULT
IN A DECENT MOISTURE FEED AND PLENTY OF SUPPORT FOR LIFT...AND SO
WILL CONTINUE WITH LIKELY/LOW CATEGORICAL POPS. THERE COULD BE A
LULL IN ACTIVITY BETWEEN PASSAGE OF THE LOW AND THE APPROACH OF
THE SHORTWAVE INFLUENCE...BUT TIMING THAT REMAINS TRICKY.

TEMPERATURES WILL REMAIN FAIRLY SEASONABLE DURING THIS
PERIOD...WITH SOME SLOW WARMING INTO SUNDAY IN SOUTHWEST FLOW.
CL

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
KEPT LIKELY POPS GOING INTO SUNDAY NIGHT...BUT SHOWERS WILL BECOME
MORE SCATTERED BY MONDAY AS H500 SHORTWAVE CROSSES REGION. A DRY
PERIOD APPEARS LIKELY TUESDAY. THERE CONTINUES TO BE UNCERTAINTY
WITH THE TIMING/DEPTH OF A DEVELOPING EASTERN TROUGH FROM
WEDNESDAY ON...AS A DEVELOPING WESTERN RIDGE ELICITS A RESPONSE
DOWNSTREAM. CHANCE POPS APPEAR WISE FOR WEDNESDAY AND THURSDAY AS
THE POTENTIAL FOR SOME INSTABILITY-DRIVEN SHOWERS INCREASES...AND
TOUGH-TO-TIME WAVES DROP IN FROM THE NORTHWEST. USED SUPERBLEND
SUGGESTIONS AS A STARTING POINT AND TWEAKED FROM THERE. DID REDUCE
SUPERBLEND TEMPERATURES A COUPLE OF DEGREES IN SOME CASES GIVEN
THE DEVELOPING TROUGH PATTERN.
CL

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
CONDITIONS WILL CONTINUE TO DETERIORATE ALONG THE NORTH AS LOW-
LEVEL SATURATION CONTINUES. ONCE TERMINALS NORTH OF KPIT DROP
BELOW 10KFT CIGS...THEY SHOULD REMAIN THERE THROUGH THE DURATION
OF THE TAF PERIOD. SOME CLEARING SOUTH OF PITTSBURGH WILL ALLOW
MVFR/VFR SCATTERING TO OCCUR...BUT THIS SHOULD BE TEMPORARY. HAVE
THESE TERMINALS DROPPING TO IFR AGAIN TONIGHT AS THE LOW POSITIONS
OVERHEAD. TERMINALS IN BETWEEN...KPIT/KBVI/KAGC...WILL CONTINUE TO
BOUNCE AROUND THIS AFTERNOON...BUT ARE EXPECTED TO ALSO DROP TO
IFR OR WORSE TONIGHT. LITTLE IMPROVEMENT WILL BE ACHIEVED THROUGH
THE DAY FRIDAY.

LIGHT NORTHEASTERLY SURFACE FLOW WILL DISSIPATE TO LIGHT AND
VARIABLE TONIGHT WITH SURFACE LOW IN THE AREA. SURFACE WINDS WILL
THEN REMAIN UNDER 10KTS FROM THE WEST-NORTHWEST AS THE LOW MOVES
EAST.
TAX

.OUTLOOK /THURSDAY NIGHT THROUGH MONDAY/...
RESTRICTIONS ARE LIKELY INTO FRIDAY...AND AGAIN SAT NIGHT/SUN...AS
AREAS OF LOW PRESSURE CROSS THE REGION. BASED OFF TOP
ANALOGS...IFR AND POSSIBLY SOME LIFR MAY BE POSSIBLE ON SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 28, 5:09 AM EDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT THU APR 28 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-291200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
509 AM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.